Sarah Goldberg, MD:Afatinib is, of course, an EGFR inhibitor, and so EGFR inhibitors as a class have very common side effects that we see across the board. And so, those include diarrhea, rash, sometimes nausea and fatigue, also other skin-type changes that include the nails or hair, eyelashes. But really, I would say the main ones with afatinib that are common with patients, that I always tell my patients to expect to some degree, are rash and diarrhea. They can sometimes be very mild. I’ve had patients where they’re barely noticeable at all and sometimes really significant. And so, I always will tell my patients that that’s something to be aware of and to always contact me if it happens to a severe degree that we need to deal with it. This patient had significant diarrhea and that actually required holding the drug.
Fortunately, with these side effects, they’re usually easy to manage by either providing supportive care or we sometimes do need to hold the drug and lower the dose. But with those 2 measures, we almost always are able to continue treatment. So, supportive management of diarrhea is typically with antidiarrheal agents that you can sometimes get over the counter or by prescription, and that can commonly work very, very well for patients. We find certain foods affect patients and can lead to diarrhea. Sometimes fresh fruits and vegetables affect patients, and so I’ll often tell patients to keep track of what they’re eating and see if they can link anything to when the symptoms occur and they should try to avoid those foods.
But sometimes, those measure are just enough and so I will sometimes have to hold the drug until the diarrhea improves, or if it’s the case of a rash, I’ll have them hold the drug until the rash improves. And once it’s either gone or very minimal, then I’ll restart the drug usually at a lower dose. So, if a patient is started on the standard dose of afatinib at 40 mg a day, I’ll usually lower the dose to 30 mg a day. And that can often be very, very effective and a patient won’t have recurrence of symptoms or maybe just mild symptoms. And typically, that can work very, very well and they’re able to continue the drug.
There are many patients who do have to lower the dose of afatinib because of side effects. It’s actually pretty common that the drug has to be lowered. Interestingly, there has been some research looking at trials of afatinib in patients who’ve had to lower the doseand the effectiveness of afatinib seems to be about the same—and whether the dose has to be lowered or not. So, that has always been reassuring to me that if I have to lower the dose for side effects, it’s fine and we should do it to give our patients good quality of life and allow them to continue on the treatment.
Transcript edited for clarity.